Colorado, 2007Winter Storm and Winter Weather in Colorado, December 5 to 6, 2007
December 5 to 6, 2007 · NWS BOU · 4 events in 3 counties and zones
A storm system brought heavy snow to portions of the North-Central Mountains. Storm totals included: 18 inches at St.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought heavy snow to portions of the North-Central Mountains. Storm totals included: 18 inches at St. Mary's Glacier; 17 inches at Berthoud Pass; 14 inches at Cabin Creek; 13.5 inches at the Niwot Ridge Snotel; 13 inches at Loveland Pass; 11 inches at Winter Park Ski Area; 10 inches at Jackwacker Gulch; 9.5 inches at the Eisenhower Tunnel; 9 inches at Keystone Ski Area; 8.5 inches at Willow Park. Elsewhere, storm totals ranged from 4 to 8 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 5, 3:15 PM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Dec 5, 3:15 PM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MST WED DEC 5 2007
.SHORT TERM...SATELLITE PICTURES ARE SHOWING PLENTY OF MOISTURE
STREAMING TOWARDS THE FORECAST AREA IN THE STRONG WEST-NORTHWESTERLY
FLOW ALOFT. CANT FIND ANY PRECIPITATION FALLING OVER THE FORECAST
AREA AT THIS TIME. THE STRATUS FIELD EAST OF THE FORECAST AREA MADE
IT INTO PHILLIPS AND SEDGWICK COUNTIES EARLIER AND IS NOW PUSHING
BACK EASTWARD. THE BOUNDARY LAYER FLOW OVER THE MOST OF THE PLAINS
HAS BEEN SOUTHEASTERLY FOR SEVERAL HOURS. MODELS SHOW A SUBSTANTIAL
NORTHWESTERLY JET MAXIMUM MOVING INTO THE FORECAST AREA AFTER
MIDNIGHT TONIGHT. IT STAYS OVER THE NORTHERN BORDER AREA ON
THURSDAY. THE QG VERTICAL VELOCITY FIELDS HAVE WEAK UPWARD MOTION
TONIGHT FOR ALL THE FORECAST AREA. BUT FOR MUCH OF THURSDAY FAIRLY
DECENT DOWNWARD MOTION IS PROGGED IN ALL AREAS. THE BOUNDARY LOWER
FLOW PROGGS HAVE NO UPSLOPE FOR THE PLAINS TONIGHT AND MOST OF
THURSDAY. IT COMMENCES BY 00Z LATE THURSDAY AFTERNOON/EARLY
EVENING. FOR MOISTURE...BOTH MODELS HAVE PLENTY OF DEEP MOISTURE
FOR THE MOUNTAINS BY MID EVENING TONIGHT THROUGH THURSDAY. THE
PLAINS HOWEVER STAY SOMEWHAT DRY IN THE LOWER LEVELS WITH THE
MOISTURE STAYING AT THE MID AND UPPER LEVELS. FOR MOUNTAIN POPS...
WILL LOWER THIS EVENINGS INITIALLY...THEN KEEP 60%S IN FROM JUST
BEFORE MIDNIGHT THROUGH THURSDAY AFTERNOON. SNOW MODEL YIELDS UP
TO 10 INCHES OR SO IN THE BETTER AREAS FROM 06Z TONIGHT THROUGH 00Z
THURSDAY AFTERNOON. HOWEVER THERE IS A PERIOD OF FAIRLY DECENT
DOWNWARD MOTION FOR AT LEAST 9 HOURS OF THAT. WILL GO WITH UP TO 7
OR 8 INCHES IN THE BEST AREAS FOR THE 18 HOUR PERIOD FROM 06Z
TONIGHT THROUGH 00Z THURSDAY AFTERNOON. NO HIGHLIGHTS NOW. OVER
THE PLAINS...THERE IS NO UPSLOPE...THE LOW LEVEL MOISTURE IS LACKING
ON BOTH MODELS...THERE IS DOWNWARD SYNOPTIC SCALE ENERGY ON THURSDAY
...HOWEVER THERE WILL BE A JET AROUND. THE QPF FIELDS HAVE LIMITED
PLAINS MEASURABLE PRECIPITATION. FOR NOW...I WILL GO WITH NOTHING
THIS EVENING...THEN STICK WITH THE GOING 20%S THROUGH THURSDAY
AFTERNOON. TEMPERATURES LOOK TO COOL SOME 2.0-3.5 C FOR THURSDAYS
HIGHS.
.LONG TERM...MODEL CONSENSUS CONTINUES TO IMPROVE THOUGH THERE ARE
STILL A FEW SIGNIFICANT DISCREPANCIES. MAIN ISSUE IS THE RELATIVE
STRENGTH OF THE SHORTWAVE KICKING OUT OF THE TROUGH TO OUR WEST
FRIDAY NIGHT VERSUS THE MAINTENANCE OF A STRONG TROUGH JUST WEST OF
US. BEFORE THAT...WEAK ELEVATED WARM FRONT LIFTS OVER US THURSDAY
NIGHT AS THE JET APPROACHES THREATENING TO BRING SOME LIGHT SNOW AT
THIS POINT THE AIRMASS IS STILL RATHER WARM WITH A MOIST ADIABATIC
LAPSE RATE...SO THERE SHOULD BE A DECENT CHANCE OF SNOW EVEN WITHOUT
STRONG FORCING. ON FRIDAY WE ARE WAITING FOR THE MAIN EVENT WITH
RIBBON OF OVERRUNNING MAINLY NORTH OF OUR AREA. PRECIPITATION MAY
BEGIN TO SLIDE BACK TOWARD THE SOUTHEAST IN THE AFTERNOON...SO I
WILL NOT GET TOO FANCY WITH THE POPS AT THIS POINT. ONCE AGAIN
AMOUNTS LOOK PRETTY LIGHT. TEMPERATURES ALSO WILL NOT HAVE COOLED
TOO MUCH...MODEL SOUNDINGS SHOW SNOW LEVEL DOWN TO 4-5 THOUSAND FEET
FRIDAY MORNING BUT RISING TO 6-7 THOUSAND FEET IN THE AFTERNOON.
AS FOR THE MAIN EVENT FRIDAY NIGHT INTO SATURDAY...THE GFS HAS A
STRONGER SLOWER WAVE WHILE THE NAM ECHOES THE ECMWF PLAN OF A WEAKER
WAVE THAT IS THROUGH BY SATURDAY MORNING. BOTH GENERATE SEVERAL
INCHES OF SNOW ON THE PLAINS AND INDUCE A STRONGER SURGE OF COLDER
AIR FROM THE EAST. ALL OF THIS SEEMS REASONABLE...SO WILL GO AHEAD
WITH LIKELY POPS IN DENVER IN THIS TIME FRAME. NOT LOOKING LIKE A
PARTICULARLY HEAVY EVENT...THOUGH THERE COULD BE A PERIOD OF DECENT
FOOTHILLS CONVERGENCE AND ALSO POSSIBILITY OF SOME SHEAR INDUCED
BANDING. IN ANY EVENT...THE COMBINATION OF SNOW AND COLDER
TEMPERATURES SHOULD IMPACT TRAVEL. STILL SOME CONCERN ABOUT FREEZING
PRECIPITATION ON THE PLAINS AS THE COLD AIR COMES IN AT LOW LEVELS.
MAIN THREAT APPEARS TO BE FRIDAY EVENING ALONG OUR EASTERN BORDER.
ON SATURDAY NAM CLEARS THINGS OUT FAIRLY WELL...BUT THE GFS HAS A
MORE WRAPAROUND BEHIND ITS WAVE AND KEEPS SOME LIGHT SNOW OVER
EASTERN COLORADO THROUGH THE DAY. TEMPERATURES WILL BE COLDER...IF
THE GFS IS RIGHT WITH THE PRECIPITATION IT MAY STAY IN THE
20S...WILL HEDGE WITH LOWER TO MID 30S.
LESS CONSENSUS AFTER THAT. GFS ENSEMBLES INDICATING PRETTY LOW POPS
FROM SUNDAY ON...BUT WE WILL NOT BE FAR FROM THE EDGE OF THE
MOISTURE TO THE SOUTH. MODEL SOLUTIONS BRING REMNANTS OF THE TROUGH
ACROSS THE SOUTHERN ROCKIES SOMETIME IN THE EARLY PART OF NEXT
WEEK...POSSIBLY BRUSHING OUR AREA. IN ADDITION...ANOTHER SHOT OF
COLDER AIR WILL COME DOWN BEHIND THE MAIN TROUGH AXIS AS IT COMES BY
US. WILL HINT AT ALL THIS BUT GO WITH THE MOST LIKELY SOLUTION WHICH
IS DRY BUT WITHOUT MUCH WARMING.
&&
.AVIATION...VFR CONDITIONS LOOK TO CONTINUE THROUGH MUCH OF TONIGHT
AND THURSDAY FOR THE LOCAL TERMINALS. THERE WILL BE A SMALL THREAT
OF MVFR CONDITIONS FROM 09Z THROUGH 00Z ON THURSDAY ALONG WITH A A
SLIGHT CHANCE OF SNOW. SNOW ACCUMULATIONS ARE NOT EXPECTED AT THIS
TIME.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
RJK/GIMMESTAD
Hazardous weather outlook, Dec 5, 11:20 AM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MST WED DEC 05 2007
COZ030>051-061300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1120 AM MST WED DEC 05 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
CLOUDINESS WILL BE INCREASING OVER THE FORECAST AREA FROM WEST TO
EAST TODAY AND TONIGHT. THERE WILL BE A SLIGHT CHANCE OF SNOW IN
THE HIGH MOUNTAINS THIS AFTERNOON...BECOMING LIKELY AFTER MIDNIGHT.
ACCUMULATIONS WILL BE LIGHT. THERE WILL BE A SLIGHT CHANCE OF SNOW
OVER THE PLAINS FROM MID EVENING THROUGH THE OVERNIGHT HOURS. THE
ONLY SIGNIFICANT WINDS WILL BE ABOVE 9000 FEET WHERE WEST TO
NORTHWESTERLY FLOW WILL RANGE FROM 15 TO 35 MPH THIS AFTERNOON AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STORM SYSTEM ORGANIZING OVER THE SOUTHWEST WILL KEEP A CHANCE OF
SNOW THROUGH THE WEEKEND. WHILE DETAILS ARE STILL UNCERTAIN...THE
THREAT OF SNOW APPEARS TO BE GREATEST FROM FRIDAY INTO SATURDAY.
ALTHOUGH THE SNOW IS GENERALLY EXPECTED TO BE LIGHT...A LONG
DURATION EVENT WILL BE POSSIBLE DUE TO THE SLOW MOVEMENT OF THE
STORM. MUCH COLDER TEMPERATURES CAN BE EXPECTED ON SATURDAY AND
SUNDAY. IT IS LIKELY THAT THE WEATHER WILL TREND WARMER BY
MONDAY...THOUGH THERE IS A SLIGHT CHANCE A SECOND PART OF THE STORM
WILL MOVE SOUTH OF OUR AREA WHICH WOULD DELAY THE IMPROVEMENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
RJK/GIMMESTAD
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 5, 9:00 PM MST to December 6, 1:30 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Winter Weather, Grand & Summit Counties Below 9000 Feet
- When
- December 6, 12:00 AM MST to 1:30 PM MST
- Where
- Grand & Summit Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.869, -106.117 (the zone’s center; the record gives no point)
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- December 6, 12:00 AM MST to 1:30 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Weather, Grand & Summit Counties Below 9000 Feet
- When
- December 6, 12:00 AM MST to 1:30 PM MST
- Where
- Grand & Summit Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.869, -106.117 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, December 5, 2007$300,000 · 2 events
- Winter Weather in West Virginia, December 5, 200716 events
- Winter Weather in Virginia, December 5, 2007$10,000 · 15 events
- Winter Storm in Colorado, December 5 to 9, 200715 events
- Heavy Snow and Winter Weather in Maryland, December 5, 200714 events
- Winter Weather in New Jersey, December 5 to 6, 200712 events
- Heavy Snow and Winter Weather in West Virginia, December 5, 20078 events
- Winter Weather in Pennsylvania, December 5, 20078 events
- Heavy Snow in Ohio, December 5, 20077 events
- Winter Weather in Ohio, December 5, 20077 events
- Winter Weather in Maryland, December 5 to 6, 20075 events
- Heavy Snow in West Virginia, December 5, 20074 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63745, 63746, 63747, 63748.